Wisconsin, 2018Flooding in Wisconsin, September 1 to 30, 2018
September 1 to 30, 2018 · NWS MKX · 17 events in 10 counties and zones
River flooding was prevalent across southern WI during the month of September after receiving 12 to 20 inches of rain from August 16th to September 5th. Additional rains throughout the remainder of the month prolonged the flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $51,000
- Crop damage
- $103,000
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
River flooding was prevalent across southern WI during the month of September after receiving 12 to 20 inches of rain from August 16th to September 5th. Additional rains throughout the remainder of the month prolonged the flooding. Moderate to major flood stage was reached on the Baraboo and Fox Rivers of central WI, and the Rock River in Jefferson and Rock Counties. Flooding continued into early September on sections of the isthmus in Madison due the high lake levels of Mendota and Monona.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 31, 10:41 PM CST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 31, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1141 PM CDT Fri Aug 31 2018
.UPDATE...
No major changes at this point. Thunderstorms should move into
the region after 2 AM, with peak activity between about 3/4 AM and
8/9 AM.
&&
.AVIATION(06Z TAFS)...
Thunderstorms are expected to move into the region overnight,
affecting the terminals late tonight into Saturday morning.
Precipitation should end for a time later Saturday morning into
the mid day hours, before additional thunderstorms develop
Saturday evening and night.
Flight conditions should be VFR for the first part of tonight,
before dropping to MVFR and IFR as thunderstorms move into the
region. A brief improvement is possible Saturday afternoon, before
thunderstorms arrive Saturday evening and night.
&&
.PREV DISCUSSION... (Issued 931 PM CDT Fri Aug 31 2018)
UPDATE...
A few thunderstorms developed across the Chicago area earlier this
evening, and have mostly pushed off shore into Lake Michigan. A
few showers will be possible for another hour or so across Kenosha
and Racine Counties, but most places should remain dry through at
least midnight.
Between midnight and 2-3 AM, thunderstorms are expected to develop
across the southwestern portions of the forecast area, and push to
the east through sunrise. Marginally severe hail is possible with
the strongest storms, but as discussed earlier, rain remains the
greatest concern. Overall no major changes at this point, with a
general 1 to 1.5 inches of rain expected through mid morning
tomorrow, with locally higher amounts.
MARINE...
A few thunderstorms will be possible across the southern portion
of the lake this evening. Additional rounds of thunderstorms are
expected late tonight toward daybreak on Saturday, and again
Saturday night and Sunday through at least the middle of the week.
Outside of thunderstorms, winds and waves should remain below
Small Craft Advisory levels.
PREV DISCUSSION... (Issued 646 PM CDT Fri Aug 31 2018)
UPDATE...
Still some uncertainty with how things will evolve overnight
tonight, but there is growing consensus that the area should be
mostly dry through midnight. After midnight, thunderstorms will
begin to blossom as the low level jet is able to tap into a solid
1500-2000 J/Kg of elevated CAPE. With sufficient bulk shear, a few
stronger storms will be possible. Given the elevated nature to the
thunderstorms, the severe weather threat should be limited to
large hail.
Of greater concern is the potential for heavy rain. PWATs will
increase to 2"+ overnight, with slow storm motions. There may also
be some potential for backbuilding, as Corfidi vectors fall to
less than 10 knots by the pre-dawn hours. All of this suggests
that some locations will likely see periods of very heavy rain,
but with little in the way of surface features to organize
convection, it's tough to pinpoint any specific area that has the
highest potential at this time. The Flash Flood Watch is well-
placed with those areas that have the least tolerance for
additional rainfall, and these areas will certainly be of
greatest concern for impacts should they see the rain overnight.
AVIATION(00Z TAFS)...
Thunderstorms will begin to affect the terminals overnight into
the morning hours on Saturday. Expect VFR ahead of the
rain/thunderstorms, with MVFR and areas of IFR associated with the
convection. Winds will be south to southeast this evening through
the overnight hours.
Rain and thunderstorms are expected to decrease from west to east
from late morning into the mid day on Saturday. A gradual
improvement to VFR is expected by afternoon. Winds will become
southwesterly with time on Saturday.
PREV DISCUSSION... (Issued 345 PM CDT FRI AUG 31 2018)
TONIGHT AND SATURDAY...Forecast Confidence - Medium.
A very moist airmass will push into southern Wisconsin tonight,
with precipitable water values approaching 2 inches by Saturday
morning. This is a very high value for this time of year. In
addition, the low level jet will strengthen and lean more into the
area tonight. Models are showing a wrinkle or two in the flow
tonight and tomorrow which should easily kick off storms in this
moist and unstable environment. Models have struggled quite a bit
through the day trying to pin down time and placement of storm
development tonight. Overall, models seem to be trending later in
the night and a bit farther south, though a couple solutions do
fire things late evening into early night. Could see more
development then by Saturday afternoon.
The primary concern through tomorrow will be the potential for
heavy rainfall causing additional flooding in places that have
been thoroughly soaked over the last 1-2 weeks. Expanded the Flash
Flood Watch southward due to models trending in that direction
with the heavier rains. Additionally, the expanded counties will
be more at risk for flooding based on recent rains than the
counties that were left out.
Seeing decent enough shear and lapse rates tonight into Saturday
to warrant a concern for some strong to severe storms.
Temps will be warmer than average tonight, but will be near
normal during the day Saturday. Conditions could vary from the
forecast a couple degrees in either direction based on the extent
of cloud cover.
SATURDAY NIGHT THROUGH MONDAY...Forecast Confidence - Medium.
Passing mid-level short wave may generate more scattered convection
across southern WI for a time Saturday night. However will depend
on where outflow boundary from earlier convection sets up. Most of
the CAMs are focusing on northern IL Saturday night but difficult to
ignore another surge of warm air advection and instability over the
area during the evening. MUCape values of 2-4K joules in the
evening with bulk shear of 20-30 knots. Mid-level wave shifts off
to the east later in the evening but second wave clips western CWA
later in the night. With lingering elevated instability, will be
keeping smaller chances for convection in the late night, carrying
over into Sunday. Most of Sunday should turn out dry as low level
jet initially weak and focused to the east. During the day, the llj
begins to back to the southwest so need to carry chance everywhere
Will have better chances in the Sunday night and Monday periods as
llj increases in response to developing central Plains low pressure.
This will aid in increasing the threat for more widespread showers
and storms and the threat of heavy rainfall later Sunday night into
Monday. Precipitable water remains in the 1.5 to 2" range. NAEFS
return interval getting close to once in five year period valid
12Z/Mon. Ongoing Flash Flood Watch may need to be extended or
reissued for this period.
EXTENDED PERIOD...
MONDAY NIGHT THROUGH FRIDAY...Forecast Confidence - Low to Medium.
Sprawling high pressure over the eastern CONUS will amplify westward
into the central Great Lakes and MS Valley early in the period. As a
result, increasing southerly low level winds will nudge the wavering
frontal boundary northward, at least early in the week. Atmosphere
may be capped on Tuesday and Wednesday, resulting in less of a
chance of daytime convection. Atmosphere remains unseasonably moist
with precipitable water 1.5 to 2 inches. Wednesday Night and
Thursday high pressure passing through southern Canada will move
east toward the Great Lakes. This will nudge the front back to the
south, continuing the threat for showers and thunderstorms later in
the period. Low level jet remains to the north or fairly weak for
the bulk of this period, so large nighttime MCS events are not
looking likely. Best chance will be Monday night when warm front
shifts to the north across southern/central WI. With the more humid
conditions, temperatures will remain warm and above normal for the
first week of September. A very moist airmass will push into
southern Wisconsin tonight, with precipitable water values
approaching 2 inches by Saturday morning. This is a very high value
for this time of year. In addition, the low level jet will
strengthen and lean more into the area tonight. Models are showing a
wrinkle or two in the flow tonight and tomorrow which should easily
kick off storms in this moist and unstable environment. Models have
struggled quite a bit through the day trying to pin down time and
placement of storm development tonight. Overall, models seem to be
trending later in the night and a bit farther south, though a couple
solutions do fire things late evening into early night. Could see
more development then by Saturday afternoon.
The primary concern through tomorrow will be the potential for
heavy rainfall causing additional flooding in places that have
been thoroughly soaked over the last 1-2 weeks. Expanded the Flash
Flood Watch southward due to models trending in that direction
with the heavier rains. Additionally, the expanded counties will
be more at risk for flooding based on recent rains than the
counties that were left out.
Seeing decent enough shear and lapse rates tonight into Saturday
to warrant a concern for some strong to severe storms.
Temps will be warmer than average tonight, but will be near
normal during the day Saturday. Conditions could vary from the
forecast a couple degrees in either direction based on the extent
of cloud cover.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday evening for WIZ046-047-051-
052-056>060-062>064.
LM...None.
&&
Update...Boxell
Tonight/Saturday and Aviation/Marine...Boxell
Saturday Night through Friday...99Hazardous weather outlook, Aug 31, 10:13 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1113 PM CDT Fri Aug 31 2018
WIZ046-047-051-052-056>060-062>072-020415-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1113 PM CDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Thunderstorms will develop across the region late tonight, with a
risk for marginally severe hail with a few of the stronger storms.
Heavy rain will also accompany the thunderstorms, and there will
be a risk for flooding and flash flooding, especially where soils
are already very saturated. A Flash Flood Watch is in effect for
all but the far southern and southeastern portions of the outlook
area.
Record river flooding will continue on the Baraboo River in Sauk
County. Also, high water levels causing dam gate releases will
continue to cause areas of flooding in parts of downtown Madison
and new areas of flooding in Montello in Marquette county.
There remains a Moderate Swim Risk at Lake Michigan beaches in
Sheboygan and Ozaukee Counties tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
River flooding is expected in central Wisconsin through late in
the week. Areal flooding will also continue in the downtown
Madison and Montello areas.
There are chances for thunderstorms through Friday. A few strong
or severe thunderstorms will be possible Saturday and again on
Sunday. Heavy rain and flash flooding will also be a risk. The
Flash Flood Watch continues through Saturday afternoon.
A Moderate Swim Risk at Lake Michigan beaches in Sheboygan County
will continue on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed tonight through Sunday. Also, your
rainfall reports will be appreciated through the next week to
assist with areal and river flooding.
LMZ643>646-020415-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1113 PM CDT Fri Aug 31 2018
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
Thunderstorms are likely late tonight. Hail and gusty winds will
be possible, along with frequent lightning.
.DAYS TWO THROUGH SEVEN...Saturday through Friday
There are chances for thunderstorms through Friday.
www.weather.gov/mkx
In the hours before
Local storm report, Aug 31, 7:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
805 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TORNADO 1 WSW OXFORD 43.77N 89.58W
08/28/2018 MARQUETTE WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE JUST SOUTHWEST OF OXFORD, WI. THE
TORNADO HAD AN ESTIMATED PEAK WIND OF 90
MPH, AND A PATH LENGTH OF 0.65 MILES.
0303 PM TORNADO 1 NE ENDEAVOR 43.75N 89.43W
08/28/2018 MARQUETTE WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE JUST NORTHEAST OF ENDEAVOR. THE
TORNADO HAD AN ESTIMATED PEAK WIND OF 90
MPH, AND A TRACK LENGTH OF 1.8 MILES.
0317 PM TORNADO 5 W MARQUETTE 43.74N 89.25W
08/28/2018 MARQUETTE WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE APPROXIMATELY 5 MILES WEST OF
MARQUETTE ALONG THE MARQUETTE/GREEN LAKE
COUNTY LINE. THE TORNADO HAD AN ESTIMATED
PEAK WIND OF 90 MPH, WITH A PATH LENGTH OF
3.22 MILES.
0325 PM TORNADO 2 E MARQUETTE 43.74N 89.09W
08/28/2018 GREEN LAKE WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-0 RATED TORNADO
DAMAGE EAST OF THE VILLAGE OF MARQUETTE IN
GREEN LAKE COUNTY. THE TORNADO HAD AN
ESTIMATED PEAK WIND OF 80 MPH, WITH A PATH
LENGTH OF 2.09 MILES.
0358 PM TORNADO ALTO 43.69N 88.79W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE BEGINNING NEAR THE TOWN OF ALTO. THE
TORNADO HAD AN ESTIMATED PEAK WIND OF 100
MPH, WITH A PATH LENGTH OF 2.02 MILES.
0404 PM TORNADO 5 NE WAUPUN 43.68N 88.66W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE NORTHEAST OF WAUPUN, OR SOUTHWEST OF
OAKFIELD. THE TORNADO HAD AN ESTIMATED PEAK
WIND OF 94 MPH, WITH A PATH LENGTH OF 4.54
MILES.
0408 PM TORNADO 3 S OAKFIELD 43.64N 88.55W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-0 RATED TORNADO
DAMAGE SOUTH OF OAKFIELD, JUST NORTH OF THE
DODGE COUNTY LINE. THE TORNADO HAD AN
ESTIMATED PEAK WIND OF 80 MPH, WITH A PATH
LENGTH OF 0.14 MILES.
0409 PM TORNADO 1 WSW SOUTH BYRON 43.64N 88.50W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE JUST SOUTH OF SOUTH BYRON. THE
TORNADO HAD AN ESTIMATED PEAK WIND OF 100
MPH AND A PATH LENGTH OF 0.92 MILES.
0411 PM TORNADO SOUTH BYRON 43.64N 88.49W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE IN SOUTH BYRON. THE TORNADO HAD AN
ESTIMATED PEAK WIND OF 80 MPH, WITH A PATH
LENGTH OF 0.15 MILES.
0411 PM TORNADO 2 W BROWNSVILLE 43.62N 88.52W
08/28/2018 DODGE WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-2 RATED TORNADO
DAMAGE STARTING WEST OF BROWNSVILLE IN
EXTREME NORTHERN DODGE COUNTY. THE TORNADO
HAD AN ESTIMATED PEAK WIND OF 125 MPH, WITH
A PATH LENGTH OF 3.95 MILES.
0412 PM TORNADO BROWNSVILLE 43.61N 88.50W
08/28/2018 DODGE WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 TORNADO DAMAGE
NEAR BROWNSVILLE. THE TORNADO HAD AN
ESTIMATED PEAK WIND OF 107 MPH , WITH A PATH
LENGTH OF 2.7 MILES.
0416 PM TORNADO 3 E SOUTH BYRON 43.64N 88.43W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE EAST OF SOUTH BYRON. THE TORNADO HAD
AN ESTIMATED PEAK WIND OF 90 MPH, WITH A
PATH LENGTH OF 3.05 MILES.
0422 PM TORNADO 3 SSE EDEN 43.66N 88.34W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-1 RATED TORNADO
DAMAGE SOUTH OF THE VILLAGE OF EDEN. THE
TORNADO HAD AN ESTIMATED PEAK WIND OF 90
MPH, WITH A PATH LENGTH OF 4.48 MILES.
0430 PM TORNADO 1 ENE DUNDEE 43.66N 88.16W
08/28/2018 FOND DU LAC WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-0 RATED TORNADO
DAMAGE NEAR DUNDEE. THE TORNADO HAD AN
ESTIMATED PEAK WIND OF 80 MPH, AND A PATH
LENGTH OF 0.04 MILES.
0457 PM TORNADO 5 NE OOSTBURG 43.68N 87.74W
08/28/2018 SHEBOYGAN WI NWS STORM SURVEY
A NWS STORM SURVEY FOUND EF-0 RATED TORNADO
DAMAGE NORTHEAST OF OOTSBURG. THE TORNADO
HAD AN ESTIMATED PEAK WIND OF 80 MPH, AND A
PATH LENGTH OF 0.3 MILES.
&&Flood, Jefferson
- When
- September 1, 12:00 AM CST to September 17, 6:16 AM CST
- Where
- Jefferson County, 2.5 mi SSW of Hubbleton to 0.4 mi SSE of Hubbleton
- Cause
- Heavy Rain
- Crop damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.165, -88.891
The Crawfish River reached minor flood stage at the end of August, and crested at 8.62 feet the morning of September 8th. There was widespread flooding of lowland and agricultural land, and the flooding of roads in Riverbend Campground about 5 miles upstream of Milford.
Flood, Dane
- When
- September 1, 12:00 AM CST to September 6, 3:30 PM CST
- Where
- Dane County, 1.32 mi NE of Camp Randall Stadium to 1.32 mi W of Maple Bluff
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.081, -89.389
Sections of the isthmus in Madison, including many streets, experienced prolonged flooding due to record high water levels on Lake Mendota and Lake Monona. Much of the flooding was near the Yahara River which connects Lake Mendota to Lake Monona. Additional flooding occurred in lakeshore areas of Lake Mendota, Lake Monona, and Lake Waubesa. Thousands of sandbags were deployed to prevent flood damages. Streets, bike paths, parks, boat launches and piers were closed in the isthmus and other areas in the Yahara Chain of Lakes.
Flood, Green Lake
- When
- September 1, 12:00 AM CST to September 28, 11:59 PM CST
- Where
- Green Lake County, 1.06 mi W of Berlin to 1.3 mi NW of Berlin
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.968, -88.951
The Fox River reached moderate flood stage, cresting at 15.18 feet the morning of September 12th. Riverside and Webster Parks are flooded in Berlin. Some homes along Webster St. are affected by floodwaters.
Flood, Ozaukee
- When
- September 1, 12:00 AM CST to September 3, 10:00 PM CST
- Where
- Ozaukee County, 2.29 mi E of Thiensville to 1.66 mi SW of Thiensville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.229, -87.934
The Milwaukee River crested at minor flood stage at 12.2 feet during the early afternoon of August 29th, but continued flooding into the evening of September 3rd. Floodwaters spread into the backyards of homes in the Thiensville area. Water is over Elm St., Green Bay Rd., and N. Cedarburg Rd., and into Thiensville Village Park. Water is near some homes along Island Drive and Shoreland Parkway in the Mequon area. There is general lowland flooding in the Cedarburg and Thiensville areas.
Flood, Sauk
- When
- September 1, 12:00 AM CST to September 12, 11:00 PM CST
- Where
- Sauk County, 1.33 mi NNW of La Valle to 1.34 mi E of La Valle
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 43.596, -90.144
Flood levels were quickly rising on the lower Baraboo River basin and falling in the upper portions of the river basin to begin September. The river crested at moderate flood stage in West Baraboo the morning of September 1st, while the river crested at major flood stage at Baraboo the morning of September 2nd. A new round of 5-9 inches of rain over the upper portion of the Baraboo River basin then resulted in another round of moderate to major flood stage on the river. La Valle crested at moderate flood stage the early morning of September 5th; Reedsburg crested at major flood stage the afternoon of September 5th; Rock Springs crested at major flood stage the morning of September 6th; North Freedom crested the afternoon of September 6th; West Baraboo crested at moderate flood stage the morning of September 7th; Baraboo crested at major flood stage the evening of September 7th. The Baraboo River gradually fell below minor flood stage during the 2nd week of September. Many state and county highways, and bridges, were closed in the communities near and along the Baraboo River. Many homes and businesses sustained minor flood damage in these communities. Thousands of acres of agricultural land were flooded.
Flood, Columbia
- When
- September 1, 12:00 AM CST to September 12, 11:59 PM CST
- Where
- Columbia County, 2.26 mi N of Portage Arpt to 2.13 mi N of Dekorra
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.603, -89.480
The major flooding of the Baraboo River flooded a portion of a trailer rental business, an auto auction business, and a road wayside park, near the intersection of highway 33 and I-90/94. Interstate 90/94 and Interstate 39 were sandbagged due to the high waters of the Baraboo River, which flows underneath the highways. Tritz Rd. was flooded and closed at both ends along with other secondary roads in the area. Portions of Highway 127 were closed due to flooding from the intersection of highway 127 and 16 near WI Dells, to the intersection of 127 and 16 near the Portage airport.|Water is up to the Manchester St. Bridge in Baraboo.
Flood, Marquette
- When
- September 1, 12:00 AM CST to September 12, 12:00 PM CST
- Where
- Marquette County, 0.61 mi SW of Montello to 1.13 mi SW of Montello
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 43.793, -89.328
The Montello River flooded portions of Montello as it flowed out of Lake Montello. Major flooding occurred and the Main St. bridge was closed due to the high water of the river impacting the bridge. Approximately, 150 homes and businesses were flooded. Much of the flooding occurred on or near Montello St., Island Dr., Park St., Main St., and portions of Cass St. The first week of school was delayed due to the transportation limitations.
Flood, Rock
- When
- September 1, 11:00 AM CST to September 30, 11:59 PM CST
- Where
- Rock County, 2.04 mi S of (Jvl)rock Co Arpt Ja to 1.87 mi ENE of Downtown Janesville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.591, -89.023
The Rock River at Afton reached moderate flood stage, cresting at 11.18 feet during the early evening on September 11th. Floodwaters affected Riverside Park and South River Road in Janesville, in addition to widespread lowland and agricultural flooding in the Afton and Janesville areas. Floodwaters affected a home on South Christian Road on the east side of the river in the Afton area. This section of the river continued to flood into early October but at minor flood stage.
Flood, Jefferson
- When
- September 3, 8:00 PM CST to September 21, 5:00 AM CST
- Where
- Jefferson County, 1.42 mi NW of Jefferson to 1.38 mi WSW of Jefferson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 43.017, -88.816
The Rock River at Jefferson reached moderate flood stage, cresting at 11.72 feet the afternoon of September 8th. Floodwaters affect some low lying residences and businesses in Jefferson. Shallow floodwaters at the intersection of Main St. and E. Dane St., and nearby S. Center Ave. Riverview Drive near the wastewater plant is flooded and closed. Floodwaters affect portions of Highway K between Jefferson and Fort Atkinson.
Flood, Rock
- When
- September 3, 11:35 PM CST to September 9, 7:00 PM CST
- Where
- Rock County, 1.77 mi W of Avon to 1.8 mi SW of Newark
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.554, -89.364
The Sugar River reached minor flood stage, cresting at 6.6 feet. Some roads are flooded in the Avon Township. There is flooding in Sugar River Park.
Flood, Marquette
- When
- September 4, 2:00 AM CST to September 12, 6:00 PM CST
- Where
- Marquette County, 0.74 mi SW of Packwaukee to 0.56 mi SSW of Packwaukee
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 43.762, -89.460
Highway D, which crosses Buffalo Lake and connects two sections of Packwaukee, was closed as a portion of the road was washed out by several inches of rain. This required residents to travel 1 hour around the lake to reach the other section of Packwaukee.
Flood, Jefferson
- When
- September 4, 2:00 PM CST to September 28, 7:00 AM CST
- Where
- Jefferson County, 1.98 mi WSW of Ft Atkinson to 1.13 mi N of Lake Koshkonong
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 42.919, -88.886
The Rock River at Lake Koshkonong reached major flood stage, cresting at 11.63 feet the afternoon of September 11th. There was widespread flooding of lakeside homes and roads in the Lake Koshkonong area, including Veterans Lane, Blackhawk Island Rd., Oxbow Bend Road, and Lamp Rd. Lake Koshkonong merged with Mud Lake.
Flood, Jefferson
- When
- September 5, 6:00 AM CST to September 23, 1:00 PM CST
- Where
- Jefferson County, 2.73 mi WSW of Ft Atkinson to 0.99 mi SW of Ft Atkinson
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.913, -88.898
The Rock River at Fort Atkinson reached moderate flood stage, cresting at 17.31 feet the evening of September 11th. Numerous roads are flooded and closed in the Fort Atkinson area, including Sinnissippi Dr. in Rock River Park, Bark River Rd. from Kutz Road to Rock River Rd., North Shore Rd., and Ralph Rd. Floodwaters surround a few homes and businesses close to the river at the end of Veterans Lane near the intersection of Highway 106 and Blackhawk Island Rd. Floodwaters are in the backyards of some homes on Rogers St. The river walk in downtown Fort Atkinson is flooded and closed.
Flood, Green Lake
- When
- September 5, 12:00 PM CST to September 28, 11:59 PM CST
- Where
- Green Lake County, 0.91 mi SW of Princeton to 0.48 mi WNW of Princeton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.842, -89.134
The Fox River reached moderate flood stage, cresting at 11.31 feet the morning of September 11th. Floodwaters affect Jefferson St. and the north end of Mechanic St. in Princeton. Floodwaters are in the backyards of some homes and businesses along S. Farmer St., Short St., W. Water St., and Mechanic St.
Flood, Waukesha
- When
- September 5, 12:00 PM CST to September 7, 4:00 PM CST
- Where
- Waukesha County, 0.23 mi NNW of Downtown Waukesha to 1.55 mi NE of Downtown Waukesha
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.023, -88.222
The Fox River reached minor flood stage, cresting at 6.69 feet during the early afternoon on September 5th. Floodwaters are over the banks in Frame Park. About one half mile south of downtown Waukesha, water is 2-3 feet deep and covering much of the |backyards of 6 or 7 homes in the Bethesda Court area of the Riverside Park neighborhood.
Flood, Rock
- When
- September 5, 12:00 PM CST to September 25, 11:00 PM CST
- Where
- Rock County, 1.26 mi E of Mallwood to 0.95 mi WSW of Mallwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.828, -88.995
The Rock River at Newville reached moderate flood stage, cresting at 7.79 feet during the evening of September 11th. Floodwaters surround some homes near East Mallwood Dr. and expands into some yards and roads on the east side of Newville. Floodwaters affect a riverside restaurant and its parking lot on the south side of the river. Dallman Park is partially flooded at Charley Bluff on the SE side of Lake Koshkonong.
Flood, Lafayette
- When
- September 5, 9:00 PM CST to September 7, 5:00 AM CST
- Where
- Lafayette County, 6.15 mi ENE of Yellowstone Lake State Park to 6.23 mi ENE of Yellowstone Lake State Park
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 42.809, -89.861
The east branch of the Pecatonica River near Blanchardville reached minor flood stage, cresting at 12.53 feet. Floodwaters in Blanchardville mostly filled McKellar Park including the tennis courts and football field. A small portion of highway H was flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
- Damaging Winds and Lightning Strike in Florida, September 1 to 4, 2018$19,000 · 55 kt wind · 28 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783451, 783452, 783542, 785360, 785365, 785387, 785390, 785858, 786202, 783454, 785391, 786185, 786184, 783555, 783556, 786194, 783453.